Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 23, 2017, 1:39 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 1:39 PM PDT (20:39 UTC)
- Expired
- Aug 23, 2017, 2:45 PM PDT
- In force
- 66 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 3048 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WUUS55 KVEF 232039
SVRVEF
CAC071-NVC003-232145-
/O.NEW.KVEF.SV.W.0037.170823T2039Z-170823T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
139 PM PDT WED AUG 23 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Northeastern San Bernardino County in southern California...
West central Clark County in southern Nevada...
* Until 245 PM PDT
* At 138 PM PDT, a severe thunderstorm was located over Sandy Valley,
or 13 miles west of Jean, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sandy Valley and Goodsprings including State Highway 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3570 11566 3596 11565 3588 11534 3564 11554
TIME...MOT...LOC 2038Z 194DEG 12KT 3579 11558
HAIL...1.00IN
WIND...60MPH
$$
KG2 follow-up statements
594
WWUS55 KVEF 232109
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
209 PM PDT WED AUG 23 2017
CAC071-NVC003-232145-
/O.CON.KVEF.SV.W.0037.000000T0000Z-170823T2145Z/
San Bernardino CA-Clark NV-
209 PM PDT WED AUG 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTHEASTERN SAN BERNARDINO AND WEST CENTRAL CLARK COUNTIES...
At 208 PM PDT, a severe thunderstorm was located near Sandy Valley,
or 13 miles southwest of Blue Diamond, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sandy Valley and Goodsprings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3570 11566 3596 11565 3588 11534 3564 11554
TIME...MOT...LOC 2108Z 194DEG 12KT 3589 11555
HAIL...1.00IN
WIND...60MPH
$$
KG912
WWUS55 KVEF 232136
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
236 PM PDT WED AUG 23 2017
CAC071-NVC003-232146-
/O.EXP.KVEF.SV.W.0037.000000T0000Z-170823T2145Z/
San Bernardino CA-Clark NV-
236 PM PDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN BERNARDINO
AND WEST CENTRAL CLARK COUNTIES WILL EXPIRE AT 245 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3570 11566 3596 11565 3588 11534 3564 11554
TIME...MOT...LOC 2136Z 194DEG 12KT 3597 11553
$$
KGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 AM PDT, 10 hours 59 minutes earlier.
Area forecast discussion, Aug 23, 2:40 AM PDT, 10 hours 59 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 240 AM PDT Wed Aug 23 2017 .SYNOPSIS...Isolated thunderstorms will return to much of the region today, then moisture decreases and thunderstorm chances end on Thursday. High pressure regains control Friday, with dry and hot weather expected through the weekend. && .PREV DISCUSSION... 215 PM PDT Tue Aug 22 2017 .SHORT TERM...through Friday night. A more active weather day is expected today as an area of low pressure approaches from the west and combines with limited moisture and weak instability across the region to produce showers and thunderstorms. Followed the lead of the evening update and kept higher pops for Clark and Mohave counties which lie in favored regions for upwards motion. Due to the limited amount of available moisture, stronger cells today may produce brief heavy rain that causes localized flooding and gusty winds. Moisture gets pushed further east on Thursday with thunderstorm chances shifting to Mohave County. Dry weather is expected Friday with temperatures rising to above normal. .LONG TERM...Saturday through Tuesday. The main story during the long term is heat as high pressure builds over Nevada during the weekend. It looks like high temperatures will be 5-8 degrees above normal by Sunday with similar temperatures persisting through Tuesday. Dry conditions are expected Saturday and Sunday. While there are some model differences with the high position Monday and Tuesday, there is still a good possibility that it may shift just enough to allow some sort of easterly component to the flow, bringing in a modest increase in moisture. We are not talking anything significant, just enough to go with a slight chance of thunderstorms for some of the higher terrain of Mohave County Monday, with slight chances spreading west to the Sierra and Spring Mountains Tuesday. && .AVIATION...For McCarran...Diurnal winds are expected today, however there will be better chances for thunderstorms in the mountains and northwest Arizona, and even a chance in the Las Vegas Valley, which could impact the terminal at least with gusty and erratic winds. For the rest of southern Nevada, northwest Arizona and southeast California...Typical diurnal winds are expected across the region this morning. This afternoon, a southerly wind will setup and remain through the evening with speeds around 5-15 knots. Shower and thunderstorm activity will increase this afternoon with the activity focused over the southern Sierra, northwest Arizona, and Clark County mountains. && .SPOTTER INFORMATION STATEMENT...Thunderstorm chances will continue through today across portions of the area. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short term/Aviation...Salmen Long term...Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:53 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Aug 23, 2:53 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.